My son who is on the way to being 9,has combined ADHD,and up until 7/5, had been medicated on various dosages of Ritalin, for approximately 2 1/2 years.He was diagnosed at just turned 4 1/2.His last dosage regimen was Ritalin ER 20mg one tablet in the morning @ about 630am, and Ritalin 5mg two tablets in the afternoon@ about 3 to 4 pm, making for a daily total of 30mg.
Up until then there had been no real problems with the Ritalin, and he had tolerated it well, with the occasional niggly headache/crabbiness but nothing major.
His pediatrician is extremely thorough, at each medication review, and we have a good relationship.
For the past 10 days to 2 weeks, I had noticed my son becoming more amd more crabby and there were instances of severe meltdowns, and he was getting tired towards the end of the day.There was one occasion , when he seemed to have a rapid heartbeat[last Thursday], and it was following that I made the decision to stop his Ritalin completely.Apart from the rapid heartbeat, there was no other symptoms.
I do not want to run the risk of this medication harming him in anyway, and 72 hours after stopping it, he is like a completely new child, more like his old self,granted we now have the overexcitedness and being busy +++, but thats a small price to pay I feel.
I had made him an apt for his annual physical for 7/23[so 2 weeks away] but wanted to know if Dr B, felt there was any reason, to bring this apt forward in anyway.
I,m researching into the possibility of maybe a non stimulant medication like Strattera, if the need should arise, for when he starts in 4th grade in August.